9 Nursing Medication Errors that KILL
Did you know that Medication errors are the 3rd leading cause of death in the United States – right behind heart disease and cancer? Med errors account for more than 250,000 US deaths every year. Medications save lives every day, but unfortunately, these same medications can also hurt our patients if given inappropriately. Now, most nursing medication errors don’t actually kill our patients, but they do increase morbidity, increase hospital admissions and length of stay, as well as decrease the quality of life of our patients. As nurses administer almost all of the medications within the hospital, this means that nurses are on the front lines and will be responsible for causing or preventing these nursing medication errors from occurring. While nurses are not the ordering physician, it takes a team of nurses, doctors, pharmacists, and patients to decrease these med errors from occurring.
1. Nitro Paste
2. Ceftriaxone and Lactated Ringer’s
3. Paralytic Before Sedation
4. IV Insulin
5. Sound Alike – Look Alike
You may have heard about this in the news, but a nurse in Tennessee had accidentally killed a patient when she administered VECURONIUM instead of VERSED. This was apparently ordered to calm the patient down at MRI, so the nurse grabbed it out of the accu-dose, had overridden the medication, and administered the paralytic to the patient at CT. Now – there are MANY nursing errors in this scenario, so let’s talk about them.
Overriding the Accudose system
This is usually a major no-no on the floors, but I can tell you from firsthand experience, working in the ED, it is often done for many medications like Pain meds, Zofran, etc. In the ED, they don’t always have the luxury of waiting for the pharmacy to verify medications, and some systems won’t even have the pharmacist verify ED physician orders. If you absolutely HAVE to override, make sure you are hypervigilant about which medication you are pulling out, reconstituting, etc. If you are unsure of a medication – ASK for help! You shouldn’t be giving a medication that you don’t know about anyway. Always know the intended use, appropriate dosing, and potential side effects to monitor for! There are many sound-alike-look-alike drugs, and it can be common to make these nursing med errors if you aren’t careful!
Monitoring the patient is an essential aspect of appropriate nursing management. As nurses, you are at the bedside and will be the first ones to notice a change in a patient’s status. Monitoring is especially important after the administration of ANY IV medication, but especially high-risk meds like IV narcotics or sedatives. The nurse, in this case, was going to give IV versed to a patient at MRI. This patient was NOT hooked up to the monitor, the nurse had injected the medication and reportedly left back to the ER. If you are giving IV versed, you should always have your patient on a monitor – at the least a pulse ox machine. Because she had given VECURONIUM instead of versed, her patient was paralyzed and couldn’t breathe – causing her suffocation in the MRI machine. Appropriate monitoring of the patient, even after administering the wrong medication, would have saved their life.
6. IV Haldol
7. IV Push Not IV Slam
Giving IV push medications is commonplace within the hospital. Usually, these are medications like Zofran, IV narcotics, Toradol, and Lasix (among many others). Nurses can be busy, so this can tempt us to quickly give the medication and move on to the next task. However, sometimes medications that are given too fast can cause unpleasant side effects for the patient, some even disastrous.
Dilaudid (hydromorphone) is a common IV narcotic given for pain. This is the “heavy hitter” that providers can order for pain, and is approximately 7 times stronger than morphine. Ideally, Dilaudid should be given over 2-3 minutes, as administering Dilaudid more rapidly has been associated with increased side effects, specifically respiratory depression and hypotension. This is true for other IV narcotics as well (morphine and fentanyl). As a quick tip, many nurses will dilute the Dilaudid in a 50ml bag and run it over 15 minutes. Just be aware that a small amount of this medication will be wasted within the tubing itself.
IV Reglan (metoclopramide) can be given IVP in doses ≤ 10mg undiluted over 1-2 minutes. If pushed too fast, this can cause an intense but short-lived feeling of anxiety and restlessness, followed by a period of drowsiness. A small dose of Benadryl is often ordered to treat the restlessness, but note this will increase the drowsiness experienced afterward. Be on the lookout for true dystonic reactions, characterized by involuntary contractions of the muscle of the body.
Cardiac medications like Lopressor (metoprolol) and Cardizem (diltiazem) should be pushed slowly in order to prevent adverse events from occurring. Typically these include bradycardia and/or hypotension. Lopressor should be pushed over 2-5 minutes and Cardizem over 2 minutes.
Doses 4-10mg are often given undiluted over <1 minute. However, rapid administration is associated with perineal irritation. Patients will tell you “my crotch is on fire!”. This can even happen with slow administration, so warn the patient that this is a possible side effect, is short-lived, and will go away on its own. Its recommended to dilute it in a 50ml bag and run it over 5-15 minutes to minimize this occurrence.
8. Proper IM Location
OK – so not quite a medication error, but hear me out. When I was a nurse I was taught to inject most IM medications >1mL in the butt. However, where I was injecting in the butt wasn’t really specified. Many nurses just shoot for the middle of the buttock (dorsogluteal), but this can actually cause all sorts of injury to the patient. This can lead to skin and tissue trauma, muscle fibrosis and contracture, hematoma, nerve palsy, paralysis, and infection. Instead, these medications should be given in the ventrogluteal site (google it!).
The Deltoid muscle is an easy location for all injections 1-2mL in most adults. However, even 1 mL can be very painful in the deltoid depending on the patient. This is also not a recommended site if giving repeat injections, as the surface area of the muscle is not very high.
An important fact to know about intramuscular injections is that the vastus lateralis (the side of the thigh) actually offers the quickest absorption. This means that if you have a patient come in for a severe anaphylactic reaction – your best bet is to inject the epinephrine in the thigh as opposed to the arm.
9. Broad Before Narrow
Again – not really a medication error, but more of a nursing administration error. Antibiotics are given ALL the time within the hospital. Many times, patients are septic and need immediate treatment including multiple IV antibiotics. Some antibiotics have a very broad spectrum – meaning they kill all sorts of bacteria. Others have a narrow spectrum, meaning they kill fewer bugs. You always want to make sure to hang the broad-spectrum antibiotic first. This ensures that the antibiotic most-likely to help will be given first.
One common mistake is nurses think Vancomycin is broad-spectrum because it is a “heavy hitter”, but Vancomycin is actually narrow! Vancomycin only covers gram-positive organisms! This means unless the bacteria is actually MRSA or another Gram-positive infection, Vancomycin is less likely to help. PLUS it takes a while to infuse anyway. The best decision in sepsis is to hang the broad-spectrum antibiotic first. Common examples of broad-spectrum antibiotics include:
- Ceftriaxone (Rocephin)
- Pipericillin-Tazobactam (Zosyn)
And there you have it! With great power comes great responsibility. Nurses are responsible for administering life-saving medications, but these medications can also hurt if given inappropriately. We must be vigilant in avoiding nursing medication errors and improve our patient-outcomes.
Do you have any other nursing medication errors to avoid? Let me know in the comments below!